I have been reading about a new report that the long term use of Omeprazole, Proton Pump Inhibitor, may increase dementia risk in seniors. Yet again a drug we use may have side effects as serious as the original condition. I take PPI because I got stomach ulcers because I took Alendronic Acid to avoid a side effect from Steroids depleting the calcium from my bones. Now it could be that the PPI could increase my risk of dementia. I'm sure I am not alone. I really want to get off all my drugs, currently am on 4/5 mgs Pred on a very slow reduction. I have GCA and PMR and have had it since 2013. I no longer take AA as a Dexa scan showed I had brilliant bone density. I'm really fed up with this whole blooming thing and just want to wave a magic wand to get back to normal! There you are rant over! No real question here, just an observation I guess.

7 Replies

  • Hello dovelady, yes, I've just read it too. Interesting that some of the drugs they give us to combat only possible associated side effects have the potential to cause equally bad conditions. I've not taken omeprazole for over 6 months now because I switched to yogurt and a small breakfast when taking my morning medication and as for AA I like many of you was simply handed this drug and it wasn't until I read a thread on the patient website about its side effects that I realised just how bad this drug was. I took it religiously for 11 months and am hoping for the best that any dental treatment is ok. regards, Tina

  • long term use of Proton pump inhibitors may cause malabsorption of the B12 vitamin causing anaemia, I stopped taking them for that same reason, I use Gaviscon if needed.

    I stopped AA after a very short time, the side effects were awful. I have been on Pred for 16 years and all my Dexa scan have been normal, however I may be just one of the lucky ones, I do take Calcichew.

  • And while we're at it - longterm use of PPIs is a major cause of OSTEOPOROSIS! It interferes with the absorption of calcium... The FDA recommended they shouldn't be used long term - so what do the doctors do? Dish them out like sweeties.

    Had you had a dexascan BEFORE being given AA? The concept of us all having bones that are about to crumble anyway is rather out of date and less than a half of patients on pred develop osteoporosis. But they want to medicate all of us. My bone density was the same as at the start after well over 3 years of pred and OK so it would have been a waste of money as well as putting me at risk of even more side effects. The gullibility of medics who believe pharma company reps who tell them how wonderful this or that drug is amazes me.

  • I only had the Dexa after I had been on AA and Pres for 18 months, and following a gastroscopy which showed multiple ulcers at both the upper end of my stomach and at the duodenal end! as the scanner said , I had great bones, the bones of a 25 year old she said!!

    I think I will stop the Omeprazole although I am going to have to have a think about to how to cope without it, the last time I stopped( prior to Gastroscopy for two weeks) I was burping for Scotland and had awful heartburn. I wonder if the breakfast yoghurt would be enough to sort things. Is there anything more natural that could prevent the ulcers or whatever?

  • Have you tried Zantac? Does the same as a PPI but with a different mechanism so different side effects. PPIs are slightly more effective - when they work, but they don't in about a third of patients anyway. Are all the ulcers healed now? What does the gastro say? Since you had duodenal ulcers too would enteric coated pred help or are you on them anyway?

    But it is really not good enough is it - all that could well be due to the AA and you almost certainly didn't need it. There are other ways of reducing the risk of hip fracture so why dish out a drug that has some potentially not nice side effects.

  • Agree with all the comments about alternatives to PPI. There may be something you eat that you are sensitive to. A lot of people find they are better after giving up non-fermented dairy or wheat or all gluten-containing foods for example. If you can, try to have natural yoghurt to line your stomach - sweeten with real fruit if you can't stand it plain - as sugar can also make symptoms worse.

  • I've been taking Omeprazole for many, many years and I don't think I have gone completely cuckoo yet, but time will tell. Like you I have just had my annual DEXA scan with brilliant results and so regret taking the AA as I have two broken femurs to remind me of it every day!

You may also like...